Arizona, 2023Damaging Winds in Arizona, July 30, 2023
July 30, 2023 · NWS TWC · 2 events in 1 county or zone
Scattered thunderstorms developed and moved west across Pima and Pinal counties during the evening. Several power poles were downed on the Tohono O'odham Nation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west across Pima and Pinal counties during the evening. Several power poles were downed on the Tohono O'odham Nation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:37 PM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 30, 2:37 PM MST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
237 PM MST Sun Jul 30 2023
.SYNOPSIS...Hot temperatures again today with scattered showers
and thunderstorms. Some storms will generate strong winds and
locally heavy rain. Monday expect an uptick in storm strength and
coverage with flash flooding possible as well. Temperatures cool
to near normal Monday through Wednesday. Rain chances dwindle
after Tuesday as drier air moves in. Hotter temperatures return
by next weekend.
&&
.DISCUSSION...Early afternoon convection starting near the
mountains and favored locations discussed this morning. The 12Z
KTWC sounding suggests another day with strong convective
potential. Precipitable water near average for late July, coming
in at 1.37 inches. Sfc and MU CAPE near 1.9k, but a little less
shear than recent days. Latest RAP keeping CAPE near or above
those levels while bumping PW up a little from Tucson westward,
even as Cochise county falls toward 3/4 of an inch. The HRRR
continues to show eastern areas struggling with lower surface
dewpoints spreading through Cochise County, currently dropping
into the lower 40s. The most favorable area is still likely be the
T.O. Nation into western Pima County, with an increasing moisture
gradient and weak upper level diffluence ahead of the weakening
inverted trough that's rotating up from the south. It looks like
Tucson will be on the far eastern edge of the busiest storm
environment. As expected, steering level flows and a sharpening
east/west moisture gradient has seen the outflow propagating from
the Mogollon Rim more oriented toward Pinal County in the evening
hours. However, we're not ruling out another batch for the greater
Tucson area.
The weakening inverted trough rotating up the western flank of
the high is now over southern Sonora and Chihuahua. This feature
is expected to bring a few showers up from the south early
tomorrow, and could push enough debris cloud into the area to
limit insolation Monday. If that occurs, we may end up with our
first daytime high temperature below 100 at Tucson Airport since
mid June. The dynamics and shear associated with the afore
mentioned impulse will likely enhance both coverage and intensity
of storms Monday afternoon into the early evening hours. With
precipitable water values pushing closer to 1.5 inches, we'll have
to watch for wet microburst activity with both elevated chances
for severe and localized flash flooding. That is, as long as we
don't gunk over too much in the morning and struggle to reach a
convective temperature.
Some drying as early as Tuesday afternoon, with weak subsidence
behind the impulse limiting thunderstorm coverage. Additional
drying the second half of the week with well below average
thunderstorm coverage expected as the ridge builds back in from
the east and into a blocking position through southeast Arizona
and northwest Mexico by the end of the week. Both GEFS and ECMWF
thicknesses still support a return to 110+ next Saturday, with the
NBM coming in with 109 and a 41% chance of 110 Friday through
Sunday. It's not east to hit 110 in August, with only 11 total
110 days all time recorded in Tucson (4 of them in 2020).
Both GEFS and ECMWF 5 day ensemble means still suggest positive
height anomalies over our area through mid August. Something that
even the elevated tropical activity expected off the western
Mexico coast over the next 7 days will have a hard time impacting
(a named storm is expected to form and track south of the Baja
Peninsula this week). It looks like the main story will once
again shift back to record breaking heat.
&&
AVIATION...valid through 01/00Z.
Isolated to scattered SHRA/TSRA, potentially impacting KTUS and
KOLS through 31/05Z. Increased storm coverage and intensity
Monday. Gusty outflow winds to 40+ kts along with VSBY reductions
to 3SM or less are possible with TSRA. Outside of thunderstorm
outflows, afternoon SFC winds will be SELY around 15 kts becoming
light and terrain driven overnight. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected across portions of southeast Arizona
this afternoon with a substantial increase in coverage and rainfall
potential tomorrow afternoon. Storms will be capable of producing
strong, gusty, and erratic outflow winds of 45 mph or higher.
Although sustained 20-foot winds will generally remain under 15 mph
today, gusts to around 25 mph may occur. Temperatures will remain
hot but will be a few degrees cooler today with continued cooling
expected through the middle of the week before warming up again
Wednesday and beyond. Valley min RH readings will generally range
between 15-25% today before increasing to 20-30% for tomorrow and
Tuesday. Conditions gradually dry out by the end of next week with
valley min RH values of 15-25% Wednesday and 10-20% for Thursday and
beyond.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meyer
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 30, 2:11 PM MST, 5 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
211 PM MST Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Gst 6 ESE Tucson 32.17N 110.79W
07/29/2023 M76 MPH Pima AZ NWS Employee
Delayed report: Many homes in the area had
roof/awning/carport/shed damage with
numerous large limbs and smaller trees
downed.
&&
CCSpecial weather statement, Jul 30, 4:12 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
412 PM MST Sun Jul 30 2023
AZZ502-310000-
Tohono O'odham Nation including Sells-
412 PM MST Sun Jul 30 2023
...A strong thunderstorm will impact portions of south central Pima
County through 500 PM MST...
At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Topawa, or 9 miles southeast of Sells, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sells, Topawa, San Miguel, Vamori, Cowlic, Choulic, Coldfields,
Artesia, Hashan Chuchg, South Komelik, Itak and Ali Molina.
This includes Route 86 between mile markers 107 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 11211 3199 11198 3185 11167 3155 11176
TIME...MOT...LOC 2312Z 109DEG 10KT 3180 11179
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GELSpecial weather statement, Jul 30, 7:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
718 PM MST Sun Jul 30 2023
AZZ502-504-505-310315-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
718 PM MST Sun Jul 30 2023
...A strong thunderstorm will impact portions of north central Pima
and southwestern Pinal Counties through 815 PM MST...
At 716 PM MST, Doppler radar was tracking a group of strong
thunderstorms from just west of Avra Valley northwest to North
Komelik, all moving northwest at 35 mph.
HAZARD...Winds in excess of 40 mph, half inch hail and local
blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Rosa, Chui-Chu, Red Rock, Anegam, Cockleburr, North Komelik,
Kohatk, Palo Verde Stand, Ventana, Ak Chin, Queens Well, Sil Nakya,
Jack Rabbit, Shopishk, San Luis, Santa Rosa School, Silver Bell and
East Chui-Chu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3230 11219 3250 11232 3251 11221 3268 11220
3268 11216 3272 11215 3272 11205 3277 11205
3277 11188 3279 11187 3279 11178 3273 11174
3273 11167 3276 11160 3256 11133 3215 11159
TIME...MOT...LOC 0216Z 123DEG 31KT 3246 11182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CSCThunderstorm Wind, Pima
- When
- July 30, 8:00 PM MST
- Where
- Pima County, 0.79 mi WSW of Gu Achi
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 32.324, -112.041
Thunderstorm winds downed a power pole in the Santa Rosa area.
Thunderstorm Wind, Pima
- When
- July 30, 9:10 PM MST to 9:30 PM MST
- Where
- Pima County, 6.21 mi WNW of Wahak Hotrontk to 0.35 mi W of Hotason Vo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Utility Company
- Coordinates
- 32.227, -112.460
Thunderstorm winds downed 3 power poles in the San Simon, Kuakatch and Charco 27 areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 30 to 31, 20234 deaths · 3 events
- Hail and Damaging Winds in Missouri, July 30, 20231 injured · $3.4 million · 1.25 in hail · 76 events
- Damaging Winds and Lightning Strike in Mississippi, July 30, 2023$210,000 · 53 kt wind · 13 events
- Wildfire in Montana, July 30, 2023$300,000 · 1 event
- Lightning Strike in Montana, July 30, 2023$70,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 30 to 31, 2023$51,000 · 2 events
- Damaging Winds and Lightning Strikes in South Carolina, July 30, 2023$6,000 · 55 kt wind · 26 events
- Hail and Damaging Winds in Kansas, July 30, 20231.75 in hail · 24 events
- Hail in South Dakota, July 30, 2023$19,000 · 2.5 in hail · 8 events
- Heat in Texas, July 30 to 31, 202321 events
- Damaging Wind in Kansas, July 30, 2023$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Montana, July 30, 20231.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124331, 1124332.